How to Taper off Benzodiazepines
Benzodiazepines are sedative drugs that are commonly used to treat anxiety, panic attacks, sleep disorders, depression, epilepsy, and other mental health conditions. Benzodiazepines produce feelings of calmness and euphoria, but their use can also cause vivid or disturbing dreams, amnesia, hostility, and irritability.1
Benzodiazepine abuse has reached epidemic levels and most commonly occurs in conjunction with other drugs.2 An overdose occurs when excessive amounts of benzodiazepines are taken, and it may be intentional (such as in suicidal patients) or accidental. Most overdoses occur when benzodiazepines are combined with other central nervous system depressant drugs, such as alcohol and opioids.3 Signs of a benzodiazepine overdose include:4
- Shallow respiration
- Clammy skin
- Dilated pupils
- Weak and rapid pulse
An overdose of these drugs is usually not fatal, and most benzodiazepine overdose deaths are caused by respiratory depression resulting from mixed overdoses with other drugs that have sedating properties.5 Data from the Medical Expenditure Panel Survey and the Centers for Disease Control and Prevention show that the number of benzodiazepine prescriptions and fatal overdoses involving benzodiazepines has considerably increased over recent years.6
People who take benzodiazepines for an extended period of time are at risk of developing numerous adverse conditions, including tolerance, dependence, and withdrawal upon discontinuation. Symptoms of benzodiazepine withdrawal can include:7
- Sleep disturbances
- Nausea and vomiting
- Psychosocial episodes (severe panic attacks, psychosis, hallucinations, and seizures)
If benzodiazepines are taken for two weeks or longer, it is recommended that the user should not abruptly stop taking this drug. Rather, the dosage of benzodiazepines should be gradually tapered over an extended period of time.8
Tapering Off Benzodiazepines
Several different agencies have implemented benzodiazepine tapering guidelines. One of the most followed tapering guidelines is the one which was issued by the National Center for Posttraumatic Stress Disorder, an organization affiliated with the U.S. Department of Veterans Affairs. These guidelines suggest an initial reduction of 25-30% for high dosage chronic users, followed by a 5-10% daily to weekly reduced dose.8 A 25% weekly reduction is recommended for individuals who normally take therapeutic doses at bedtime.8 For those who take therapeutic doses during the daytime, an initial dose reduction of 10-25% should be implemented, followed by further reductions of 10-25% every 1-2 weeks thereafter.8
Some patients may also benefit from a substitution taper, which involves first switching to a more stable, long-acting benzodiazepine before continuing on to the tapering phase of treatment.8
People with a long-term dependence on benzodiazepines may find it difficult to stop taking benzodiazepines. Attempts to discontinue use of these drugs often result in withdrawal symptoms and fast relapse. Therefore, a gradual reduction of usage is recommended over abrupt cessation.
If you or someone you love is finding it hard to successfully taper off benzodiazepines, please know that help is available. Contact an addiction specialist today to learn more about inpatient residential programs that can help you overcome an addiction to benzodiazepines. Many different programs are available, although studies have shown that long-term inpatient treatment (lasting up to several months) is more effective than short-term inpatient care.9
- Griffin, C.E., Kaye, A.M., Bueno, F.R., & Kaye, A.D. (2016). Benzodiazepine pharmacology and central nervous system-mediated effects. The Ochsner Journal, 13(2), 214-223.
- Schmitz, A. (2016). Benzodiazepine use, misuse, and abuse: A review. The Mental Health Clinician, 6(3), 120-126.\
- BMJ Best Practice. (2019). Benzodiazepine Overdose.
- U.S. Drug Enforcement Agency.(2017). Drugs of Abuse: A DEA Resource Guide.
- Turner, B.J., & Liang, Y. (2015). Drug Overdose in a Retrospective Cohort with Non-Cancer Pain Treated with Opioids, Antidepressants, and/or Sedative-Hypnotics: Interactions with Mental Health Disorders. Journal of General Internal Medicine, 30(8), 1081-1096.
- Bachhuber, M.A., Hennessy, S., Cunningham, C.O., Starrels, J.L.. (2016). Increasing Benzodiazepine Prescriptions and Overdose Mortality in the United States, 1996-2013. American Journal of Public Health, 106(4), 686-688.
- Greenberg, M. (2001). Benzodiazepine Withdrawal: Potentially Fatal, Commonly Missed. Emergency Medicine News, 23(12), 18.
- National Center for PTSD. (2013). Effective treatments for PTSD: helping patients taper from benzodiazepines.
- Liebrenz, M., Gehring, M.T., Buadze, A., & Caflisch, C. (2016). High-dose benzodiazepine dependence: a qualitative study of patients’ perception on cessation and withdrawal. BMC Psychiatry, 15(116), 1-12.